Format

Send to

Choose Destination
Lancet. 1994 Oct 8;344(8928):985-6.

Is chest pain after sumatriptan oesophageal in origin?

Author information

1
Department of Medicine, University Hospital of South Manchester, UK.

Abstract

3-5% of patients taking the 5HT1D agonist sumatriptan for migraine have chest discomfort, suggesting a cardiac origin. We have investigated an alternative explanation of an oesophageal cause in 24 volunteers after the subcutaneous administration of a supratherapeutic dose of sumatriptan (16 mg) or placebo in a randomised, double-blind crossover study. Sumatriptan did not alter the electrocardiogram but increased the amplitude (p < 0.001) and duration (p < 0.001) of oesophageal contractions without affecting velocity of propagation. Clinically abnormal motility was also increased (p = 0.001), and was more common in the 5 subjects with chest pain after sumatriptan. The effect of sumatriptan on oesophageal function provides an alternative explanation for the chest symptoms.

PMID:
7934431
DOI:
10.1016/s0140-6736(94)91642-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center